Now that the holidays are behind us, we can get back to learning and experiencing life in the world of veterinary medicine.
I posted a picture of a dog's skin toward the end of last month, asking readers to take a guess as to what was going on. I didn't get any responses but I won't take that personally - I know it was a busy time of year AND I've been away from the blog for a bit.
Well, here's what's going on with that dog. That dog happens to be MY dog, a 4 yr old Golden Retriever named Theo.
Theo has hydrocephalus which is explained at the link. We don't know whether it was congenital or not, but we do know he was normal at 9-10 months of age.
He began exhibiting restlessness at about 2 1/2 - 3 yrs of age. Sedatives did not help his condition. The MRI was the definitive diagnosis and the reason he was put on the medications he was on and they have helped tremendously. He is not a 100% "normal" Golden and probably never will be, but he has come a long way.
He was on a low dose of steroids, which are used to treat a wide variety of neurologic conditions in animals. Dogs and people tend to have more issues with long term steroids than our feline friends, who do quite well with them.
Theo developed a rare condition called calcinosis cutis, which IS what it sounds like - calcium deposits in the skin. It can be quite irritating.
The photos were pretty classic or as we say in veterinary medicine - pathognomonic for this disease. I sent photos of Theo to my favorite local dermatology vet - Dr. Brian Palmeiro, VMD and he agreed it was likely that. We needed a few skin biopsies to determine 100%, so I performed those in my office and yes, it was indeed that.
Now we are weaning him off the pred slowly - SLOWLY - that's the key. Why? Well, when we give dogs or cats (or people) steroids, we shut down the pituitary adrenal axis pathways for these being produced naturally in our bodies. If we simply stopped cold turkey, our bodies would go into shock! We need steroids, so to let the adrenal glands get back up to production mode, we slowly wean off the prednisone. Fortunately, it's the phenobarb that's helping with most of the neurologic signs AND I have to have him possible evaluated for surgical drain placement, which might mean no meds are needed down the road.